Nebraska, 2007

Damaging Wind in Nebraska, May 22, 2007

May 22, 2007 · NWS OAX · 1 event in 1 county or zone

Thunderstorms that developed ahead of a cold front in western Nebraska moved across eastern Nebraska during the late evening and overnight hours on May 22nd and May 23rd. Although most of the storms by the time they reached eastern Nebraska were not severe, an isolated thunderstorm did produce wind damage just northeast of Columbus.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms that developed ahead of a cold front in western Nebraska moved across eastern Nebraska during the late evening and overnight hours on May 22nd and May 23rd. Although most of the storms by the time they reached eastern Nebraska were not severe, an isolated thunderstorm did produce wind damage just northeast of Columbus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 22, 2:00 PM CST, 9 hours 45 minutes earlier.

Area forecast discussion, May 22, 2:00 PM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT TUE MAY 22 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY. HAVE TAKEN THE FORECAST IN A
SUBSTANTIALLY DIFFERENT DIRECTION AS A FRONTAL BOUNDARY STALLS ACROSS
OUR FORECAST AREA TOMORROW...INSTEAD OF 100 MILES TO THE SOUTH AND
EAST AS PREVIOUSLY THOUGHT.

THE FRONTAL BOUNDARY IS CURRENTLY LOCATED ACROSS CENTRAL SOUTH
DAKOTA...EXTENDING SOUTHWARD INTO WESTERN KANSAS. A SEVERE BOX HAS
ALREADY BEEN ISSUED FOR THE NORTHERN EXTENT OF THE FORNT...AND A
TORNADO BOX IS EXPECTED SOON FOR THE CENTRAL AND SOUTHERN PORTION
OF THE FRONT...BUT ALL WEST OF OUR AREA. WOULD EXPECT STRONG CONVECTION
TO FIRE ALONG FRONT LATE THIS AFTERNOON AND EVENING...AND THEN SLOWLY
PUSH EAST OVERNIGHT...AFFECTING AREAS ALONG AND WEST OF KYKN TO
KHJH THROUGH MIDNIGHT...THEN DRIFTING EAST INTO THE REMAINDER OF
EASTERN NEBRASKA AND WESTERN IOWA OVERNIGHT. COULD SEE SOME HEAVY
RAINFALL ACROSS NORTHEAST NEBRASKA...BUT NOT REALLY EXPECTING
FLOODING THERE SINCE THEY HAVENT SEEN SO MUCH OF THE HEAVY RAIN
OVER THE PREVIOUS TWO WEEKS. DUE TO THE TIMING OF THE FRONT INTO
OUR AREA...AM NOT EXPECTING MUCH IN THE WAY OF SEVERE WEATHER
OVERNIGHT EITHER.

THE FRONT SHOULD THEN STALL ACROSS EASTERN NEBRASKA AND NORTHWEST
IOWA WEDNESDAY AND WILL BE THE FOCUS FOR LINGERING SHOWERS AND
THUNDERSTORMS WEDNESDAY MORNING...THEN ADDITIONAL THUNDERSTORMS
DEVELOPING ALONG SAID FRONT WEDNESDAY AFTERNOON. AT THE SAME
TIME...AN NEW JET MAX WILL MOVE OUT OF THE FOUR CORNERS REGION AND
INDUCE CYCLOGENESIS ACROSS SOUTHWEST KANSAS TOMORROW NIGHT...
MOVING NORTHEAST ALONG THE STALLED BOUNDARY INTO NORTHWEST IOWA BY
THURSDAY MORNING. THIS WILL ALLOW SOME VERY HEAVY RAINS TO DEVELOP
WEDNESDAY NIGHT...POSSIBLY IN EXCESS OF 2 INCHES IN SOME AREAS...
ESPECIALLY ACROSS EASTERN NEBRASKA AND WEST CENTRAL IOWA. WHILE
WEVE BEEN DRY FOR SEVERAL DAYS NOW...THIS COULD LEAD TO SOME
ISOLATED FLOODING IF THIS FORECAST PANS OUT. THOUGHT ABOUT ISSUING
A FLOOD WATCH...BUT WOULD LIKE TO SEE THE 00Z MODEL RUN FOR
CONSISTENCY...THUS FEEL WE COULD HOLD OFF UNTIL THE NEXT FORECAST
FOR ANY HEADLINES AT THIS TIME. WILL ALSO HAVE TO WATCH OUT FOR
SEVERE WEATHER ACROSS SOUTHEAST NEBRASKA AS THE SPC HAS INCREASED
THE CONVECTIVE OUTLOOK INTO THE MODERATE CATEGORY FOR THAT AREA ALSO.

RAIN AND THUNDERSTORMS SHOULD BE ENDING ON THURSDAY AS HIGH PRESSURE
BUILDS BACK ACROSS THE AREA. DRY WEATHER IS EXPECTED THROUGH FRIDAY
AS THE ATMOSPHERE RELOADS FOR THE NEXT FRONT THAT IS EXPECTED EARLY
IN THE WEEKEND.

.LONG TERM...SATURDAY THROUGH TUESDAY. THE EXTENDED FORECAST HINGES
ON A FRONTAL BOUNDARY THAT WILL BE MOVING INTO THE REGION SATURDAY.
THEN HOW FAR SOUTH THE FRONT MOVES IS THE BIG QUESTION...AND WHEN
AND WHERE ITS EXPECTED TO STALL. HAVE HIGH CHANCE POPS FRIDAY NIGHT
AND SATURDAY WITH THE FROPA...THEN HAVE JUST SLIGHT CHANCE POPS FOR
SUNDAY AS WE REMAIN JUST NORTH OF THE BOUNDARY. SAID BOUNDARY IS
THEN FORECAST TO PUSH BACK NORTH AS A WARM FRONT ON MONDAY. COULD
SEE SCATTERED STORMS AS IT MOVES NORTH...THEN IT APPEARS THAT THE
FRONT WILL MOVE BACK SOUTH AS A COLD FRONT ON TUESDAY. TEMPERATURES
THROUGH THE PERIOD ARE CENTERED AROUND THE FRONTAL PASSAGE...BUT
GENERALLY IN THE LOWER TO MID 70S SATURDAY AND SUNDAY AS WE REMAIN
NORTH OF THE FRONT...BUT THEN BACK INTO THE UPPER 70S TO LOWER 80S
AS THE FRONT MOVES BACK NORTH.

&&

.AVIATION...
SCT/BKN VFR CONDITIONS EXPECTED TO CONT THRU THE AFTN. LITTLE CHC
FOR -SHRA IN THE TERMINALS THIS AFTN WITH CDFNT WELL TO THE WEST.
MAY SEE SOME DECREASE IN CU FIELD THIS EVNG HEATING DIMINISHES
SOME...BUT THEN WOULD EXPECT CLDS TO AGAIN FILL IN AFTR 06Z IN ALL
THREE TAF SITES AS LO LVL WAA INCREASES WITH THE DEVELOPMENT OF
THE LO LVL JET AND LOWERING COND PRES DEF. TSRA SHLD DVLP OVR
N-CNTRL NEB INTO SE SD LATE THIS AFTN AND THIS TEND TO WORK IN TO
THE KOFK TERMINAL AFTER 04Z...BUT OTHERWISE HAVE EXCLUDED THE
THUNDER MENTION FOR KLNK/KOMA THRU 18Z. SFC FNT...LIKELY DRIVEN BY
CONVECTION OVR CNTRL NEB TONIGHT IS EXPECTED TO ALLOW WINDS TO
BECOME MORE WEST ON WED MRNG BEFORE BACKING AS NEXT SHRTWV
REDEVELOPS THE FNT TO OUR WEST IN THE AFNT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DEWALD/BOUSTEAD
Hazardous weather outlook, May 22, 4:26 PM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
526 PM CDT TUE MAY 22 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
526 PM CDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND WESTERN IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THUNDERSTORMS DEVELOPING AHEAD OF A COLD FRONT OVER CENTRAL
NEBRASKA AND CENTRAL KANSAS ARE EXPECTED TO STAY MOSTLY WEST OF
THE OUTLOOK AREA THROUGH MID EVENING. HOWEVER...LATER THIS EVENING
AND OVERNIGHT THE THUNDERSTORMS ARE FORECAST TO SHIFT EAST ACROSS
THE OUTLOOK AREA AS THE FRONT MOVES A BIT FARTHER EAST AND AN
UPPER LEVEL DISTURBANCE LIFTS INTO EASTERN MONTANA. EVEN THOUGH
THE STORMS WILL BE MOVING INTO SLIGHTLY MORE STABLE AIR AND SHOULD
WEAKEN SOME...ISOLATED STORMS COULD PRODUCE MARGINALLY SEVERE
HAIL AND DAMAGING THUNDERSTORM WINDS. THE AREA AT RISK FOR SEVERE
WEATHER APPEARS TO BE WEST OF A BEATRICE TO WAYNE LINE.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO REDEVELOP WEDNESDAY
AFTERNOON NEAR THE COLD FRONT THAT SHOULD STALL OUT OVER SOUTHEAST
NEBRASKA. THERE IS A HIGHER CHANCE OF SEVERE WEATHER FROM LATE
WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING AS INSTABILITY AND
CONVERGENCE INCREASES NEAR THIS BOUNDARY. ISOLATED TORNADOES ALONG
WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE...ESPECIALLY SOUTH
OF AN OMAHA TO COLUMBUS LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

SEVERE STORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN REMAIN POSSIBLE WEDNESDAY NIGHT AS THE FRONT REMAINS NEARLY
STATIONARY OVER FAR EASTERN NEBRASKA. HOWEVER...BY MIDNIGHT THE
MAIN SEVERE THREAT WOULD APPEAR TO SHIFT TOWARD VERY HEAVY RAIN.

THE WEATHER PATTERN THROUGH THE MEMORIAL DAY WEEKEND LOOKS SOMEWHAT
UNSETTLED WITH VARYING THUNDERSTORM CHANCES. AT THIS TIME...FRIDAY
NIGHT AND SATURDAY SEEM TO HAVE THE HIGHEST THUNDERSTORM CHANCES...
ALTHOUGH A STORM OR TWO CAN NOT BE RULED OUT LATE SUNDAY OR ON
MEMORIAL DAY.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH ISOLATED SEVERE STORMS ARE POSSIBLE LATER TONIGHT OVER
THE WESTERN SECTIONS OF THE OUTLOOK AREA...STORM SPOTTER
ACTIVATION WILL PROBABLY NOT BE REQUIRED. THERE IS AN INCREASING
CHANCE OF ACTIVATION...HOWEVER...FROM LATE WEDNESDAY AFTERNOON
INTO WEDNESDAY NIGHT...ESPECIALLY SOUTH OF A COLUMBUS TO OMAHA
LINE.

CHERMOK

The radar

The Omaha radar (KOAX), 82 km away, was scanning. The volume nearest the first event began at 05:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Platte

When
May 22, 11:45 PM CST
Where
Platte County, 3 mi NE of Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.461, -97.329

Thunderstorm wind gusts estimated at close to 60 mph caused significant damage to an abandoned trailer and did some tree and sign damage for about 1 mile long and 1 block wide on the northeast side of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23115.